Major news outlets have recently covered the possible side effect of swelling of skin fillers after receiving the Covid-19 vaccine. Skin fillers include Restylane, Juvederm, Versa, Radiesse, and Bellafill and more. They are most often injected for aesthetic or anti-aging reasons. Less commonly, they are used after surgical or traumatic wounding and scarring of the skin, soft tissue, and bone.
Dr. Saluja, our board-certified dermatologist, addresses frequently asked questions below.
Yes. All vaccines can rarely cause temporary facial filler swelling. There is a small risk as shown by the 3 patients who developed cheek or lip swelling in the Moderna Covid-19 vaccine clinical study. This could occur with any type of filler including hyaluronic acid fillers such as Juvederm and Restylane.
Vaccines and bacterial & viral illnesses cause an immune response and this response can also rarely create short term swelling in the filler areas. The side effects most often resolve on their own over a couple of weeks or are treatable with a steroid course (prednisone or Medrol) and antihistamines such as Claritin or Allegra. There are other options, as well.
Yes – absolutely yes – as it relates to the pandemic and as it relates to fillers. The CDC has stratified people into categories based on Covid infection risk and that will determine when you will the opportunity to receive the vaccine. Based on the data, I chose to receive mine. If you have specific questions related to your medical health, I recommend discussing those with your internist or family practice doctor.
Yes. The American Society of Dermatologic Surgeons December 2020 guidance advises continuing use of dermal fillers as currently practiced. Dermatologist and plastic surgeon colleagues across the country including myself feel comfortable getting both skin fillers and the Covid-19 vaccination. It is an option to pre-treat with antihistamines or steroids on the day of the filler appointment. This is not shown as necessary but is certainly is a consideration we can discuss. Another option is to wait 2 weeks between vaccinations and fillers.
Yes. Airline travel within a day or two and dental appointments within 2 weeks after receiving skin fillers have also rarely led to filler side effects. Please discuss these activities with us.
In conclusion, receiving either vaccination or skin filler does not preclude the other. Dr. Saluja will update our patients as needed.BACK TO ALL BLOGS
Fill out the form below or call us at (321) 395-3298 to schedule your custom consultation.
Dermatologist Dr. Anita Saluja and plastic surgeon Dr. Rebecca Novo have created an online shop for your convenience. They have curated scientific skin care products that they believe will deliver results: For Your Best Self. And you can always contact our office with any questions.SHOP OUR SKIN STORE